This article is from the Interpretation Of Lab Test Profiles, by Ed Uthman firstname.lastname@example.org with numerous contributions by others.
Increase in serum sodium is seen in conditions with water loss
in excess of salt loss, as in profuse sweating, severe diarrhea
or vomiting, polyuria (as in diabetes mellitus or insipidus),
hypergluco- or mineralocorticoidism, and inadequate water
intake. Drugs causing elevated sodium include steroids with
mineralocorticoid activity, carbenoxolone, diazoxide,
guanethidine, licorice, methyldopa, oxyphenbutazone, sodium
bicarbonate, methoxyflurane, and reserpine.
Decrease in sodium is seen in states characterized by intake of
free water or hypotonic solutions, as may occur in fluid
replacement following sweating, diarrhea, vomiting, and diuretic
abuse. Dilutional hyponatremia may occur in cardiac failure,
liver failure, nephrotic syndrome, malnutrition, and SIADH.
There are many other causes of hyponatremia, mostly related to
corticosteroid metabolic defects or renal tubular abnormalities.
Drugs other than diuretics may cause hyponatremia, including
ammonium chloride, chlorpropamide, heparin, aminoglutethimide,
vasopressin, cyclophosphamide, and vincristine.